Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Feb 28, 1998, 4:37 AM EST for Jenkins County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 1998, 4:37 AM EST (09:37 UTC)
- Expired
- Feb 28, 1998, 5:25 AM EST
- In force
- 48 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Jenkins County, GA
The radar
The Charleston,SC radar (KCLX), 87 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 280937 RRA SVRCHS GAC165-281025- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 437 AM EST SAT FEB 28 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON SC HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 525 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN GEORGIA ...JENKINS COUNTY AT 435 AM DOPPLER RADAR INDICATED A POSSIBLE SEVERE THUNDERSTORM MOVING INTO JENKINS COUNTY. THE STORM WAS MOVING NORTHEAST NEAR 40 MPH AND WILL AFFECT MAINLY SOUTHERN PORTIONS OF THE COUNTY FROM MILLEN SOUTHWARD. THIS STORM MAY PRODUCE GUSTY WINDS...VERY HEAVY RAIN AND POSSIBLY LARGE HAIL. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:15 AM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 28, 2:15 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 AM EST SAT FEB 28 1998
STG TSRA HV FIRED UP ACROSS SE GA LAST HR OR TWO. LIS ARE BLO
ZERO...CROSS TOTALS LOW TO MID 20S...AND ETA GRIDDED DATA SHOWING SUM
MOISTURE CNVRG THRU 12Z. NGM HAS IS COMPLETELY CLUELESS THIS AM ON PCPN
AND WAS ALSO CLUELESS FRI MORN WITH VERY LO POPS. WL THROW IT OUT
ENTIRELY. ETA/AVN A BETTER HANDLE THIS AM. ETA DOES MOST OF ITS DAMAGE
THRU 12Z...THEN BACKS OFF. AVN SEEMS TO DO OK WITH SYS THIS MORNING BUT
DROPS OFF POPS TOO QUICKLY BY TNGT. LO PRES TRYING TO DEVELOP OVER THE
SE THIS AM INVOF AGS. THIS LO WL INCH SLOLY N-NE THRU 48 HR AS UPR LO
MOVES SLOLY E. DRYING AND COOLING WL EVENTUALLY OCCUR ACROSS FA SUN
INTO MON. PREFER ETA SOLN WITH UVV MAX COMING THRU THIS AM AND A GOOD
CHC PCPN. SOME DRYING THIS AFT...THEN ANOTHER CHC FOR SOME PCPN TNGT
INTO SUN B4 SYS INCHES N AND E OF AREA. WL USE BLEND OF FWC/FAN TEMPS.
ON CWF...MAYBE A 30 KT H85 JET TDA...BUT NOT MUCH EXCITEMENT TO SPEAK
OF. WL GENLY GO WITH FCST OF 15 KT OR LESS THRU SUN AND COND BLO SCA
CRIT.
CHS APT 72/56/68 743
DOWNTOWN 68/59/69
INLAND CTYS 73/54/67
SAV APT 75/55/68 742
S COAST /CHS-NBC/
.TODAY...SHOWERS AND THUNDERSTORMS LIKELY THIS MORNING...OTHERWISE
MOSTLY CLOUDY. HIGH IN THE UPPER 60S COAST AND LOWER 70S INLAND.
SOUTHWEST WIND 5 TO 10 MPH. CHANCE OF RAIN 70 PERCENT.
.TONIGHT...CLOUDY WITH A 40 PERCENT CHANCE OF RAIN. LOW 55 TO 60 (MID
50S INLAND CTYS). LIGHT WIND.
.SUNDAY...MOSTLY CLOUDY WITH A 30 PERCENT CHANCE OF MORNING RAIN. HIGH
IN THE UPPER 60S.
TJRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:20 AM EST | Severe Thunderstorm Warning | CHS | McIntosh | 65 min |
| Feb 28, 4:57 AM EST | Severe Thunderstorm Warning | CHS | Screven | 63 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.